Utah, 2012High Wind in Utah, April 1, 2012
April 1, 2012 · NWS SLC · 3 events in 3 counties and zones
A deepening low pressure system, and the associated strong cold front, brought gusty winds to both northern and southern Utah. Note that this episode began in March.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system, and the associated strong cold front, brought gusty winds to both northern and southern Utah. Note that this episode began in March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 31, 9:17 PM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Mar 31, 9:17 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 PM MDT SAT MAR 31 2012
.SYNOPSIS...A STRONG COLD FRONT WILL BEGIN TO MOVE INTO NORTHWEST
UTAH LATE TONIGHT AND ACROSS THE STATE SUNDAY. HIGH PRESSURE AND A
WARMING TREND WILL RETURN FOR THE FIRST PART OF NEXT WEEK.
&&
.DISCUSSION...WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS SHOW
UPPER TROUGH SPREADING INTO THE GREAT BASIN...AND BEGINNING TO
SPLIT AS IT DOES SO. AHEAD OF THIS TROUGH STRONG SOUTHWESTERLY
FLOW COMBINED WITH TIGHTENING GRADIENT RESULTING FROM PRESSURE
FALLS ACROSS NORTHERN UT/SOUTHERN ID CONTINUES TO RESULT IN STRONG
SOUTHERLY WINDS ACROSS MOST OF WESTERN UT...WHERE OCCASIONAL GUSTS
IN EXCESS OF 60 MPH HAVE BEEN REPORTED. AS SUCH HAVE MAINTAINED
GOING WIND HEADLINES INTO THE EARLY MORNING HOURS. POTENTIAL ALSO
EXISTS FOR STRONG NORTHWEST WINDS BEHIND COLD FRONT LATER TONIGHT
INTO SUNDAY ACROSS NORTHWEST UT...AND WARNING FOR ZONE 5 MAY NEED
TO BE EXTENDED.
AFOREMENTIONED COLD FRONT CURRENTLY STRETCHES ACROSS CENTRAL ID
INTO FAR NORTHEAST NV...AND WILL CONTINUE MOVING EAST OVERNIGHT
REACHING KSLC AROUND 12Z...WITH PRECIP LIKELY LAGGING A BIT GIVEN
VERY DRY PRE-FRONTAL AIRMASS...AND LIKELY NOT BECOMING WIDESPREAD
UNTIL SHORTLY AFTER 12Z. AS SUCH LOWERED OVERNIGHT POPS ALONG THE
WASATCH FRONT AND POINTS EASTWARD.
ALTHOUGH SYSTEM WILL BE SPLITTING AS IT CROSSES THE AREA...ENOUGH
UPPER JET SUPPORT ASSOCIATED WITH NORTHERN PORTION OF SPLIT
COINCIDENT WITH STRONG 700MB BAROCLINIC ZONE SHOULD STILL BE
SUFFICIENT TO YIELD A PERIOD OF SNOW ACROSS NORTH UT SUNDAY
MORNING. 700MB TEMPS LOOK TO QUICKLY FALL NEAR -10C SUNDAY MORNING
SO SHOULD SEE A RAPID CHANGEOVER TO SNOW ONCE PRECIP DEVELOPS. MAY
SEE AN INCH OR SO OF VALLEY ACCUMULATION ON GRASSY/ELEVATED
SURFACES...WITH A FEW INCHES POSSIBLE IN THE HIGHER TERRAIN.
VERY COLD AND UNSTABLE AIRMASS LINGERING INTO SUNDAY AFTERNOON
SHOULD MAINTAIN OCCASIONAL SHOWERS. TEMPERATURES ALONG THE WASATCH
FRONT WILL BE A GOOD 30 TO 35 DEGREES COLDER THAN THE RECORD
BREAKING WARMTH WHICH WAS OBSERVED TODAY.
&&
.AVIATION...GUSTY SOUTHERLY WINDS ARE EXPECTED THROUGH THE EVENING
AT THE KSLC TERMINAL THROUGH AT LEAST 06Z. A STRONG COLD FRONT IS
EXPECTED TO PASS THROUGH THE TERMINAL AROUND 10-12Z SWITCHING WINDS
TO THE NORTHWEST. PRECIPITATION IS EXPECTED WITH THE
FRONT...BEGINNING AS RAIN AND QUICKLY CHANGING TO SNOW. IFR
CONDITIONS WILL BE POSSIBLE THROUGH AT LEAST 18Z IN MODERATE SNOW.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 3 AM MDT SUNDAY FOR
UTZ001-002-006-014-019-020.
WIND ADVISORY UNTIL 3 AM MDT SUNDAY FOR UTZ007>010-517-518.
HIGH WIND WARNING UNTIL 3 AM MDT SUNDAY FOR UTZ003>005-015-016.
WY...NONE.
&&
SEAMAN/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Mar 31, 2:28 AM MST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 AM MDT SAT MAR 31 2012
UTZ001>016-019>021-517-518-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
328 AM MDT SAT MAR 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A SIGNIFICANT PACIFIC STORM SYSTEM WILL REACH THE GREAT BASIN
OVER THE COMING WEEKEND. THE LEADING COLD FRONT WILL REACH
NORTHWEST UTAH SATURDAY EVENING...THEN SWEEP THROUGH THE STATE
LATE SATURDAY NIGHT AND SUNDAY MORNING. VERY STRONG SOUTHERLY
WINDS WILL EXIST AHEAD OF THE FRONT ON SATURDAY. THE STRONGEST
WINDS WILL DEVELOP ACROSS THE WESTERN AND SOUTHERN VALLEYS...WITH
HAZARDOUS TRAVEL CONDITIONS LIKELY DUE TO THESE HIGH WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY NIGHT AND MONDAY...STRONG GUSTY NORTHERLY DOWNSLOPE/CANYON
WINDS ARE EXPECTED ACROSS FAVORED PORTIONS OF THE
STATE...ESPECIALLY EAST CENTRAL AND SOUTHERN UTAH.
WIDESPREAD PRECIPITATION AND RAPIDLY LOWERING SNOW LEVELS WILL
OCCUR BEHIND THE FRONT SUNDAY. SNOW IS EXPECTED NEAR MOST VALLEY
FLOORS. MUCH COLDER TEMPERATURES CAN BE EXPECTED FOR
SUNDAY...WITH ONLY A MODEST INCREASE FOR MONDAY UNDER CLEARING
SKIES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Mar 31, 7:51 PM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
851 PM MDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND GST 3 W STOCKTON 40.46N 112.41W
03/31/2012 M75.00 MPH TOOELE UT MESONET
SOUTH MOUNTAIN SENSOR
0800 PM NON-TSTM WND GST 5 ESE OGDEN 41.20N 111.88W
03/31/2012 M94.00 MPH WEBER UT MESONET
OGDEN PEAK SENSOR
0825 PM NON-TSTM WND GST 1 ESE DUGWAY 40.23N 112.73W
03/31/2012 M58.00 MPH TOOELE UT MESONET
ENGLISH VILLAGE SENSOR
0830 PM NON-TSTM WND GST 3 NW BOUNTIFUL 40.91N 111.92W
03/31/2012 M58.00 MPH DAVIS UT MESONET
LEGACY PARKWAY SENSOR
&&
CRKHigh Wind, Great Salt Lake Desert and Mountains
- When
- April 1, 12:00 AM MST to 12:10 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
Peak wind gusts across the Great Salt Lake Desert included 70 mph at Wendover Peak, 64 mph at Upper Cedar Mountain, 62 mph at Durand Road and I-80 at Milepost 1, 60 mph at Camel Back Mountain, and 59 mph at Diddle Knoll. Note that this event began in March.
High Wind, Salt Lake and Tooele Valleys
- When
- April 1, 12:00 AM MST to 12:55 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
Maximum wind gusts across the Salt Lake and Tooele valleys included 75 mph at South Mountain, 69 mph at Vernon Hill, 66 mph at Stockton Bar, 62 mph at the Great Salt Lake Marina, and 61 mph at Flight Park South. Note that this event began in March.
High Wind, Wasatch Mountains I-80 North
- When
- April 1, 12:00 AM MST to 3:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Measured
- 87 kt (100 mph) measured gust
- Reported by
- Mesonet
Peak wind gusts included 100 mph at Ogden Peak and 93 mph at Snowbasin-Straw Top. Note that this event began in March.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2012$50 million · 22 events
- Rip Current in Florida, April 1, 20121 death · 1 event
- Strong Wind in Washington, April 1, 20121 death · 1 event
- Wildfire in Colorado, April 1 to 2, 2012$11 million · 1 event
- Flash Flood and Hail in Mississippi, April 1, 2012$50,000 · 1.75 in hail · 4 events
- Flooding in Arkansas, April 1 to 21, 2012$50,000 · 4 events
- High Wind and Winter Weather in California, April 1, 2012$50,000 · 54 kt wind · 2 events
- Drought in Georgia, April 1 to 30, 201226 events
- Drought in Florida, April 1 to 30, 201226 events
- Hail in Indiana, April 1, 20122 in hail · 25 events
- Drought in New Mexico, April 1 to 30, 201224 events
- Drought in Colorado, April 1 to 30, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378305, 378306, 378307.